Alert archive / Colorado / Red Flag Warnings in 2012
Red Flag Warning 37, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Oct 8, 2012, 5:01 AM MDT for Moffat County, Colorado. It took effect at Oct 8, 2012, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2012, 5:01 AM MDT (11:01 UTC)
- In effect from
- Oct 8, 2012, 1:00 PM MDT
- Expired
- Oct 8, 2012, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Grand Junction, CO
County Moffat County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3231 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
263 WWUS85 KGJT 081101 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 501 AM MDT MON OCT 8 2012 COZ200-082300- /O.NEW.KGJT.FW.W.0037.121008T1900Z-121009T0100Z/ LITTLE SNAKE FORECAST AREA- 501 AM MDT MON OCT 8 2012 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS... WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH THIS AFTERNOON. * RELATIVE HUMIDITY...9 TO 14 PERCENT. * IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS WITH EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
2 follow-up statements
176 WWUS85 KGJT 082036 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 236 PM MDT MON OCT 8 2012 COZ200-090100- /O.CON.KGJT.FW.W.0037.000000T0000Z-121009T0100Z/ LITTLE SNAKE FORECAST AREA- 236 PM MDT MON OCT 8 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...9 TO 14 PERCENT. * IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS WITH EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD PERSONNEL OF THIS RED FLAG WARNING. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
456 WWUS85 KGJT 090052 RFWGJT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 652 PM MDT MON OCT 8 2012 COZ200-090200- /O.EXP.KGJT.FW.W.0037.000000T0000Z-121009T0100Z/ LITTLE SNAKE FORECAST AREA- 652 PM MDT MON OCT 8 2012 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE 200... WINDS HAVE DECREASED WHILE FALLING TEMPERATURES HAVE ALLOWED RELATIVE HUMIDITY TO INCREASE ABOVE CRITICAL FIRE WEATHER LEVELS. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 8, 3:40 AM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 8, 3:40 AM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
340 AM MDT MON OCT 8 2012
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MDT MON OCT 8 2012
GRADIENT FLOW BACKS AROUND TO A WEST NORTHWEST COMPONENT THIS
AFTERNOON. A PIECE OF ENERGY FROM THE OFFSHORE CALIFORNIA UPPER
LOW SENDS HIGH CLOUDS STREAMING ACROSS THE SRN HALF. THIS SHOULD
NOT HAVE MUCH IMPACT ON THE FORECAST TODAY EXCEPT FOR "MOSTLY
SUNNY" ACROSS THE SOUTH VERSUS "SUNNY" OVER THE NORTH.
NEAR THE WYOMING BORDER...WINDS WILL INCREASE THIS AFTERNOON WHICH
HAS FIRE WEATHER IMPLICATIONS. AFTER THE MORNING INVERSION
BREAKS...FAIRLY STRONG GRADIENT FLOW WILL MIX TO THE SURFACE. THIS
IS COURTESY OF ANOTHER COLD FRONT MOVING SOUTH IN WYOMING. THE
FRONT DOES NOT REACH THE COLORADO BORDER...BUT DEEP LAYER MIXING
AHEAD OF THE FRONT WILL RESULT IN 25-30 MPH WIND GUSTS.
TONIGHT THROUGH WEDNESDAY...
A WEAK UPPER RIDGE OVER OUR AREA THROUGH THE PERIOD...DUE TO A
PINCHED FLOW BETWEEN A WEST COAST UPPER LOW AND NW FLOW ALOFT TO THE
NORTH...WILL RESULT IN A CONTINUATION OF A STABLE AND DRY AIRMASS
ACROSS OUR CWA...ALONG WITH A WARMING TREND. SHOULD BE GENERALLY
CLEAR TONIGHT AND MOSTLY SUNNY ON TUESDAY...THEN EXPECT AN INCREASE
OF MID AND HIGH LEVEL CLOUDS BEGINNING TUESDAY NIGHT AND ESPECIALLY
ON WEDNESDAY AS FLOW ALOFT BACKS TO THE SOUTHWEST IN RESPONSE TO
UPPER LOW DROPPING DOWN THE CALIFORNIA COAST.
EXPECT MAX TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL ON TUESDAY
AND 5-8 DEGREES ABOVE NORMAL BY WEDNESDAY AT MOST LOCATIONS. MIN
TEMPERATURES TONIGHT SHOULD BE A FEW DEGREES HIGHER THAN SUNDAY
NIGHT AT MOST LOCATIONS...THEN AT LEAST ANOTHER 5 DEGREES HIGHER ON
TUESDAY NIGHT. IN ADDITION TO WARM AIR ADVECTION...ANY CLOUD COVER
TUESDAY NIGHT WOULD HAVE A SIGNIFICANT INFLUENCE ON KEEPING MIN
TEMPERATURES ELEVATED.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 340 AM MDT MON OCT 8 2012
CONFIDENCE IS RISING THAT THE UPPER CLOSED LOW SLOWLY APPROACHING
THE CALIFORNIA COAST WILL REACH THE WESTERN SLOPE ON FRIDAY. A
TEMPORARY RIDGE WILL BE OVER NRN UTAH AND COLORADO ON THURSDAY AS
THE UPPER LOW MOVES ONSHORE OVER SRN CALIFORNIA. THIS WILL ALLOW
FOR ANOTHER MILD RELATIVELY SUNNY DAY BEFORE MOISTURE ADVECTS
NORTH INTO SW COLORADO ON FRIDAY. MOISTURE GETS WRAPPED UP AROUND
CLOSED LOW AND APPEARS MUCH OF THE AREA WILL GET SOME RAINFALL
(SNOW HIGHER ELEVATIONS...SNOW LEVEL MAY LOWER TO AROUND 8K-9K
FEET) IF THE MODELS VERIFY. CONSENSUS POPS BOOSTED VALUES ON
FRIDAY WITH CHANCE ACROSS MUCH OF THE FORECAST AREA...AND THIS
SEEMS REASONABLE GIVEN A FEW DAYS BEFORE THIS WEATHER MAKER
ARRIVES.
IMPROVING CONDITIONS ARE EXPECTED FROM THE WEST ON SATURDAY BUT
LIGHT OROGRAPHIC PCPN WILL LINGER OVER THE HIGH COUNTRY. THE
WESTERLIES RETREAT NORTHWARD ON SUNDAY FOR RECOVERING TEMPERATURES
AND MORE SUNSHINE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 340 AM MDT MON OCT 8 2012
VFR PREVAILS ACROSS THE ENTIRE REGION TODAY AND TONIGHT. SOME
MECHANICAL TURBULENCE IS EXPECTED TOWARD THE WYOMING BORDER WITH
SURFACE WEST GUSTS OF 25 KTS.
&&
.FIRE WEATHER...
ISSUED AT 340 AM MDT MON OCT 8 2012
GUSTY WINDS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST COLORADO
OR FIRE WEATHER ZONE 200. THE AIR MASS BECOMES WELL MIXED AHEAD OF
A COLD FRONT DROPPING INTO WYOMING. THIS FRONT IS NOT EXPECTED TO
REACH NW COLORADO...BUT TIGHTENS GRADIENT FLOW THAT ALLOWS GUSTY
SURFACE WINDS TO DEVELOP ONCE THE AIR MASS BECOMES WELL MIXED.
COMBINED WITH SURFACE HUMIDITY AROUND 10 PERCENT...A CRITICAL FIRE
WEATHER THREAT EXISTS AS FUELS REMAIN DRY. A RED FLAG WARNING WILL
BE ISSUED FOR ZONE 200. WIDESPREAD GUSTY WINDS OF 30 MPH OR
HIGHER ARE NOT EXPECTED SOUTH OF THE HIGHWAY 40 CORRIDOR THIS
AFTERNOON. THE PRIMARY THREAT IS PRIMARILY LIMITED TO NORTHWEST
COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR COZ006-011-
020>023.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
EVENING FOR COZ200.
UT...FREEZE WARNING UNTIL 9 AM MDT THIS MORNING FOR UTZ024.
&&
SHORT TERM...PF/JRP
LONG TERM...PF
AVIATION...PF
FIRE WEATHER...PFHazardous weather outlook, Oct 7, 6:38 AM MDT, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 638 AM MDT SUN OCT 7 2012 COZ001>014-017>023-UTZ022>025-027>029-081300- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 638 AM MDT SUN OCT 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THURSDAY NIGHT THROUGH SATURDAY...THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THIS TIME PERIOD...ESPECIALLY ACROSS THE SOUTHERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Red Flag Warnings in Colorado, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.